Glazebrook, Kevin and Kirkbride, C. and Ruiz-Hernandez, D. (2006) Some families of indexable restless bandit problems. Advances in Applied Probability, 38 (3). pp. 643-672. ISSN 1475-6064Full text not available from this repository.
In 1988 Whittle introduced an important but intractable class of restless bandit problems which generalise the multiarmed bandit problems of Gittins by allowing state evolution for passive projects. Whittle's account deployed a Lagrangian relaxation of the optimisation problem to develop an index heuristic. Despite a developing body of evidence (both theoretical and empirical) which underscores the strong performance of Whittle's index policy, a continuing challenge to implementation is the need to establish that the competing projects all pass an indexability test. In this paper we employ Gittins' index theory to establish the indexability of (inter alia) general families of restless bandits which arise in problems of machine maintenance and stochastic scheduling problems with switching penalties. We also give formulae for the resulting Whittle indices. Numerical investigations testify to the outstandingly strong performance of the index heuristics concerned.
|Journal or Publication Title:||Advances in Applied Probability|
|Additional Information:||RAE_import_type : Journal article RAE_uoa_type : Statistics and Operational Research|
|Uncontrolled Keywords:||Bandit problem ; dynamic programming ; Gittins index ; machine maintenance ; restless bandit ; stochastic scheduling ; switching cost|
|Subjects:||Q Science > QA Mathematics|
|Departments:||Faculty of Science and Technology > Mathematics and Statistics|
|Deposited On:||31 Mar 2008 13:29|
|Last Modified:||23 May 2016 01:08|
Actions (login required)